A HEALTH board has apologised after a mix-up resulted in a small number of patients receiving double the recommended dose of the Pfizer jab.

Less than five people were affected by the error on Saturday, after they attended the Queen Margaret University drive-in vaccination centre in Musselburgh.

Now NHS Lothian has contacted those involved to apologise and warn them they could experience side effects.

READ MORE: No Covid deaths recorded in two-thirds of local authorities last week

One of the recipients was a 68-year-old man who was meant to be receiving his second dose of vaccine.

He said: “I got the jag, which was OK then they phoned me two hours later and said there was a possibility that the doses hadn’t been diluted properly.

"She said it wouldn’t do me any harm, but that you can get side effects, and it was just to watch out for it really.”

HeraldScotland:

He added: "These things shouldn’t happen, you should get a proper dosage."

The man also said it “would have been worse” to have been given too little of the vaccine by mistake instead of too much.

He explained: “I’m 68 years old and I’m just happy to get a vaccination, and that’s the two of them done now."

Professor Alex McMahon, NHS Lothian nursing executive director, said: “NHS Lothian is aware of a very small number of cases where the Covid vaccination dose administered has been higher than the optimum recommended amount.

"This has not caused any serious concerns or health issues, however it can make the recipient more likely to experience short term side effects such as a sore arm or cold like symptoms within 48 hours.”

In Scotland, a total of 2,846,834 people have now received their first dose of a coronavirus vaccine and 1,373,882 have had their second.